Texas, 2026Winter Storm and Winter Weather in Texas, January 23 to 26, 2026
January 23 to 26, 2026 · NWS AMA · 17 events in 17 counties and zones
A significant winter storm occurred across the southern, eastern, and northeastern United States during January 23-26, 2026. A strong low pressure system moved across Baja California toward the Desert Southwest and then across the southern to northeastern portions of the country during this time frame.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm occurred across the southern, eastern, and northeastern United States during January 23-26, 2026. A strong low pressure system moved across Baja California toward the Desert Southwest and then across the southern to northeastern portions of the country during this time frame. This low pressure system was preceded by a strong arctic cold front, which dropped surface temperatures down to record breaking lows across portions of the southern United States, including the Texas and Oklahoma Panhandles. Winter impacts were felt across nearly half of the country, with around an inch of freezing rain occurring at some areas across the southeastern US, inches of sleet across portions of north Texas, and up to one to two feet of snow for the Midwest into New England. This winter storm brought mostly snow to the region, but also there was some sleet mixed in across the southern and southeastern Texas Panhandle during the onset of precipitation across the region. Two to three day snow accumulation across the area ranged from just over an inch across the northwestern Panhandles to around nine to ten inches for the southeast Texas Panhandle. Frigid temperatures were also associated with this system and wind chill values dropped to as low as -20 to -25 F in the early morning hours during this time period. Temperatures remained below freezing across most of the Panhandles from early Friday morning behind the cold front passage until midday on Monday, January 26. The combination of the dangerously cold temperatures and impactful snowfall led to the closure of multiple school districts across the region as well as businesses and local government buildings. A few locations also saw infrastructure impacts such as pipes bursting in the region. Several counties also opened warming centers for the prolonged cold weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 23, 7:33 AM CST, 3 hours 57 minutes earlier. Its key messages:
- Issued at 1032 PM CST Thu Jan 22 2026
- Very high chance (>70%) for at least moderate winter impacts with a low chance (10-30%) of major impacts starting as early as Friday morning through Sunday, with snow covered roads becoming impassable in hardest hit areas. This includes major roads such as I-40.
- Increasing chances for at least some light icing along and south of Highway 60 from early Friday morning through Friday evening.
- Cold event with sub-zero wind chills starting late Friday through early Sunday. Max temperatures are expected to stay below freezing Friday through at least Sunday. There is a low chance for this to an extended event with the highs not getting above freezing until Wednesday (chances increase if higher snowfall totals are realized).
Area forecast discussion, Jan 23, 7:33 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
733 AM CST Fri Jan 23 2026
...New UPDATE...
.KEY MESSAGES...
Issued at 1032 PM CST Thu Jan 22 2026
- Very high chance (>70%) for at least moderate winter impacts
with a low chance (10-30%) of major impacts starting as early
as Friday morning through Sunday, with snow covered roads
becoming impassable in hardest hit areas. This includes major
roads such as I-40.
- Increasing chances for at least some light icing along and south of
Highway 60 from early Friday morning through Friday evening.
- Cold event with sub-zero wind chills starting late Friday
through early Sunday. Max temperatures are expected to stay
below freezing Friday through at least Sunday. There is a low
chance for this to an extended event with the highs not getting
above freezing until Wednesday (chances increase if higher
snowfall totals are realized).
&&
.UPDATE...
Issued at 730 AM CST Fri Jan 23 2026
A cold air mass is currently moving in across the Panhandles this
morning and the high temperatures for today have likely already
been achieved this morning. Temperatures are expected to fall
throughout the day with temperatures in the teens by the
afternoon. Drizzle and freezing drizzle is being observed this
morning, even across the western Panhandles based on observations
and cameras. As temperatures fall this morning, the light freezing
drizzle may lead to a glaze of ice, mainly on elevated surfaces
such as bridges and overpasses. This can create unexpected
hazardous driving conditions on these surfaces, so if out
traveling, be prepared for potential sudden changes in traction
due to the potential light ice buildup.
Muscha
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 1032 PM CST Thu Jan 22 2026
Large scale weather system off the CA coast still expected to swing
south over the Baja and then eject northeast across Texas on
Saturday night into Sunday. This combined with massive cold airmass
over the northern and central CONUS will be the focus of our winter
weather concerns.
Tonight...East to southeast flow in the lower levels will advect
moisture to the east and central Panhandles. This will result in a
well saturated layer from the surface to about 2-3000 ft agl. The
moisture may be dense enough to provide some light drizzle/freezing
drizzle. What areas will see the icing versus just drizzle is still
up in the air. The better chance to start off as just drizzle will
be over the south, with the areas along the Canadian River Valley
may be too cold and freezing drizzle becomes the primary concern.
Will note that while the areas along and south of Highway 60 are the
primary concern for an uptick in ice from freezing drizzle and/or
sleet, the freezing drizzle potential could briefly make it's way
into the northwest Panhandles. While most solutions do not favor
this, the trend has been to gradually move the snow/mixed precip
line a little further north with each update. That being said,
there is some suggestion that the low level moisture will stay on
the warmer side and just be drizzle through about 10AM. So the main
message is that we're getting more confident in low level moisture
enough for several hours of drizzle, but it could be several hours
of freezing drizzle and the timing changeover from one precip to the
other is still very much up in the air and will differ from location
to location.
Friday afternoon we'll be awaiting the changeover to all snow,
mainly across the south as the north will likely change over in that
9A-3P time frame, with the south being more noon to 6P, but the far
southeast in Collingsworth County will need to be paid close
attention, as there's some hinting prolonged periods of sleet Friday
evening, that could lead to significant impacts if it doesn't change
over to snow sooner. Now that we are to Friday evening the main
precipitation type should be snow for most areas. The first round
of moisture overrunning the strong cold air will be transported off
the eastern Pacific over NM and into the Panhandles. This is where
things get really challenging with snow amounts. We have abundant
moisture from the surface up to 200mb, and we are certainly more
favored for higher QPF values 0.1-0.3" over 6 hour periods along
and south of I-40/Hwy60 line, but due to a stronger warm nose the
snow to liquid ratios ( SLR's) will likely be in the 12:1-15:1
range. The issue is the challenge of getting both high QPF amounts
over such a cold airmass, one of those two will have to be more
accurate than the other. Overall, the setup is still possible, but
there could be some gives that the model doesn't pick up on.
Higher QPF could lead to warmer surface temperatures, or the
models are just overdoing the QPF, and we get less. But given that
surge of moisture off the Pacific, the potential for the cold
airmass to be modified warmer would be the more favored scenario.
In general, we wont be modifying temperatures, but will make note
that temperatures might not be as cold as anticipated, and this
could also play into wind chills staying in the Cold Advisory
versus Extreme Cold range. Overall, given this first surge of
moisture and that latest guidance favors the south and east with
the most QPF and assuming lower SLR's due to the warm nose the
south and east may pick up 1-3 inches of snow late Friday into
early Saturday.
Saturday afternoon we'll have a break in the action as the first
wave of moisture moves out of the area, and the main surge of
moisture beings to move into our area. This will be coming in off
the main low that's over the Baja and it will merge with an upper
trough coming down from the Pacific Northwest. This is where the
bulk of the moisture will come from and where we could even see some
convective snow showers (Thundersnow). The system is a bit further
south than previous models have suggested, but due to the vast swath
of moisture associated, we still expect all areas to see snow
accumulations. The south being moderate to heavy snow and the
northeast now looking to be the heaviest. Current range update for
the final event snow amounts will range in the 5-10 inch range, with
the exception being the northwest in the 3-5 inch range. Lowest
amounts in the northwest, south will be middle of the road, and
northeast at the highest.
Very cold temperatures with the arctic airmass will still be the
concern. And as a result wind chills could get down in the -5 to -
15F range Saturday morning and again Sunday morning. For this a
cold Weather Advisory will be issued for the entire Panhandles. If
confidence increases for some ares in the south to go colder, than
we may need to upgrade to an Extreme Cold Warning down the line. The
northwest doesn't look like it will fall to -20F so very low
confidence in a warning for that area.
Weber
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 1032 PM CST Thu Jan 22 2026
Sunday the system will be ending and we'll just have lingering cold
air as the low clouds and light snow scour out of the Panhandles.
Ands we'll be right back a cool/mild/dry northwest flow Monday
through Thursday. Temperatures will fluctuate up and down as we
transition from mild ridging to some weak back door cold fronts.
Will note that Sunday and Monday's highs will need to be closely
monitored once we have our snowpack and know what areas still have
decent snow, so we can assume Sunday and Monday will have lower
temperatures than the NBM provided, but depending on just how much
snowpack occurs it could stretch out to Tuesday.
Weber
&&
.AVIATION...
(12Z TAFS)
Issued at 523 AM CST Fri Jan 23 2026
The start of our active weather begins this morning with the
potential to see freezing drizzle and/or winter mix of
precipitation. These mix could bring minor impacts to all
terminals through the morning and early afternoon hours with ice
accumulation staying under 0.05". However, once the much colder
air mass arrives look for any precipitation to being shifting
snow with present expectations seeing all precipitation snow by
00Z. This snow is likely to be off and on through the next 72
hours with all terminals expected to being dropping in and out of
IFR and LIFR conditions. Accumulation of snow on runways is also
likely for all terminals, with extremely cold temperatures likely
to see it stay and refreeze during the overnights.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from noon today to 6 AM CST Sunday for
TXZ001-006.
Cold Weather Advisory from midnight tonight to noon CST Sunday
for TXZ001>020-317.
Winter Storm Warning until 6 AM CST Sunday for TXZ002>005-
007>010-012>015-017>020-317.
Winter Storm Warning from noon today to 6 AM CST Sunday for
TXZ011-016.
OK...Winter Weather Advisory from noon today to 6 AM CST Sunday for
OKZ001.
Cold Weather Advisory from midnight tonight to noon CST Sunday
for OKZ001>003.
Winter Storm Warning until 6 AM CST Sunday for OKZ002-003.
&&
SHORT TERM...89
LONG TERM....89
AVIATION...11Hazardous weather outlook, Jan 22, 10:32 PM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1032 PM CST Thu Jan 22 2026
OKZ001>003-TXZ001>020-317-231645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1032 PM CST Thu Jan 22 2026
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight and Friday.
Winter impacts may start as early as around sunrise in the
southern Panhandles as low level moisture may result in some light
freezing drizzle. This will continue through the afternoon, and by
evening it should be mostly snow. Winter weather advisories and
warnings are in effect across the Panhandles to account for the
snow and ice potential.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Winter highlights continue through Sunday morning but at this
point it will be mainly for moderate to heavy snowfall.
Very cold temperatures will accompany this system that can
quickly cause hypothermia and frost bite. Have adequate heating
and shelter for any person, pets, or animals.
The impacts from the snow may linger for a longer time due to the
cold conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Hansford
- When
- January 23, 11:30 AM CST to January 24, 2:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Spearman and Gruver both received an estimate two inches of snow. Overall the county observed up to two inches.
Winter Weather, Sherman
- When
- January 23, 11:30 AM CST to January 24, 2:00 AM CST
- Where
- Sherman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Snow measured around one inch in Stratford and for much of the county.
Winter Weather, Ochiltree
- When
- January 23, 12:00 PM CST to January 24, 2:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The highest snowfall amounts that occurred were 2.1 inches to the north-northwest of Farnsworth and an estimated three inches around Perryton. Then than two inches occurred in the western part of the county. A few high amounts may have occurred closer to the Lipscomb county line.
Winter Weather, Hutchinson
- When
- January 23, 12:50 PM CST to January 26, 1:45 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
A sharp gradient of snow occurred from northwest to southeast across the county. The lowest snowfall amounts of around one to two inches occurred in the northwest while amounts around three inches occurred in the southeast. Stinnett measured one inch of snow, 1.6 inches was measured just west of Fritch and around 2.9 to 3 inches of snow occurred around Borger.
Winter Weather, Oldham
- When
- January 23, 1:00 PM CST to January 25, 1:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
An estimated one inch of snow fell around Boys Ranch. Overall the snow accumulation was minor across the county with most locations not seeing much over an inch.
Winter Weather, Carson
- When
- January 23, 1:30 PM CST to January 25, 1:00 AM CST
- Where
- Carson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The southwestern third to half of the county, including the town of Panhandle, received 4 to 4.5 of snow from this system.
Winter Weather, Deaf Smith
- When
- January 23, 2:00 PM CST to January 25, 12:45 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Two to three inches of snow fell from Hereford to Dawn in the southeastern part of the county. Areas across the west and northwest portions of the county, including Bootleg, received up to an inch.
Winter Weather, Potter
- When
- January 23, 2:00 PM CST to January 25, 12:30 AM CST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Two to four inches fell from this system across the southern half to eastern third of the county. Snow totals fell off towards the northwestern part of the county. The official NWS snow total for the Amarillo climate observation was 3.7 for this event. The north side of Amarillo measured 2.8 to 3.9 inches.
Winter Weather, Randall County
- When
- January 23, 2:00 PM CST to January 25, 12:30 AM CST
- Where
- Randall County forecast zone
- Reported by
- Social Media
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
This system dropped 2 to 4 of snow in the northern two thirds of the county from Canyon to Amarillo. While it is possible there was up to 5 inches in the south, closest to the heavier swath of snow, there were no measurements confirmed. 2.4 to 3 inches of snow fell around Canyon and Palo Duro Canyon. The south and southwest side of Amarillo measured 2 to 3 inches.
Winter Storm, Armstrong
- When
- January 23, 3:00 PM CST to January 25, 1:30 AM CST
- Where
- Armstrong forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
An estimated three inches of snow fell in the far northwest corner of the county. The southeast third of the county observed six to seven inches of snow under the heavier swath of snowfall that mostly fell on the evening of January 24th. Some observed measurements included 4.5 inches at two miles east-southeast of Washburn and seven inches measured seven miles southeast of Wayside.
Winter Storm, Collingsworth
- When
- January 23, 5:00 PM CST to January 25, 4:00 AM CST
- Where
- Collingsworth forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
This area was under the heaviest swath of snow that primarily fell during the afternoon of January 24th into the early morning hours of January 25th. The central to northern parts of the county received 8 to 11 inches of snow. 6.5 inches of snow was measured in Wellington. Some sleet occurred during the onset of precipitation during the afternoon and evening hours of January 24th.
Winter Storm, Lipscomb
- When
- January 23, 6:15 PM CST to January 25, 1:30 AM CST
- Where
- Lipscomb forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Much of the central to eastern part of the county received 4 to 5 of snow. However, the storm set up a heavier band of 6 to 7 of snow along and north of the Highway 60 corridor. The lowest snowfall measured was around 1.5 inches in Booker.
Winter Storm, Hemphill
- When
- January 23, 6:15 PM CST to January 25, 3:15 AM CST
- Where
- Hemphill forecast zone
- Reported by
- Public
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The highest snowfall amounts occurred across the southeastern part of the county, but the majority of the county received four to seven inches of snow. The lowest amount occurred in a small area of the northwestern part of the county, where two to four inches of snow fell. Five inches of snow was measured to the west-northwest of Briscoe, 6.2 inches fell to the south-southeast of Lora and three inches of snow was estimated just to the north of Canadian.
Winter Weather, Roberts
- When
- January 23, 6:15 PM CST to January 25, 1:15 AM CST
- Where
- Roberts forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Areas in the southeast along Highway 60, to include Miami received 3 to 4 of snow from this system. Snow amounts fell off to around an inch or less in the northwest corner of the county.
Winter Storm, Wheeler
- When
- January 23, 7:30 PM CST to January 25, 3:30 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
This system brought 5 to almost 10 of snow to Wheeler County. The heaviest snow fell across the southern and eastern parts of the county. Reports of 9 inches came in from Shamrock and 9.8 inches 9 miles ESE of Shamrock. Mobeetie received 8 inches of snow and Allison was estimated to have received 6 inches.
Winter Storm, Donley
- When
- January 23, 7:30 PM CST to January 25, 2:30 AM CST
- Where
- Donley forecast zone
- Reported by
- Social Media
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County observed the heaviest band of snow, which occurred mainly from the afternoon of January 24th through the early morning hours of January 25th. Much of the county received 8 to 11 inches of snow. The northwest, especially where I-40 dips in and out of the county received closer to the four to six inch range. Clarendon measured 9.5 to 10.2 inches, Howardwick measured 9 inches, 7 miles east-northeast of Hedley estimated 7 inches of snow and 8 inches of snow occurred two miles south-southeast of Greenbelt Lake. Some sleet occurred during the onset of precipitation on the afternoon and early evening of January 24th.
Winter Storm, Gray
- When
- January 23, 10:00 PM CST to January 25, 2:40 AM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
This system primarily impacted the southern quarter of the county where 5 to 7 of snow fell across the I-40 corridor. The central to northern half still received 2 to 4 from this system. Lefors measured four inches of snow, three to four inches fell one mile south-southwest of Pampa and 6.8 inches was measured at McLean.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, January 23 to 28, 20268 deaths · 54 injured · $2.1 million · 102 events
- Ice Storm and Winter Storm in Mississippi, January 23 to 25, 20265 deaths · $30 million · 22 events
- Extreme Cold and Cold in Indiana, January 23 to 24, 20262 deaths · 6 events
- Extreme Cold in Michigan, January 23 to 24, 20261 death · 7 events
- Winter Storm and Winter Weather in Arkansas, January 23 to 27, 202654 events
- Winter Storm and Winter Weather in Texas, January 23 to 25, 2026$50,000 · 15 events
- Winter Storm and Extreme Cold in Texas, January 23 to 27, 202648 events
- Winter Storm in Oklahoma, January 23 to 25, 202642 events
- Winter Storm in Missouri, January 23 to 25, 202634 events
- Extreme Cold and Cold in New York, January 23 to 24, 202633 events
- Extreme Cold in Virginia, January 23 to 31, 202629 events
- Winter Storm in Kansas, January 23 to 25, 202626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314923, 1314944, 1314930, 1314927, 1314931, 1313129, 1313127, 1313128, 1314942, 1303964, 1312370, 1312364, 1312367, 1313130, 1312368, 1312369, 1312365.